Indiana, 2008

Flooding in Indiana, May 31, 2008

May 31, 2008 · NWS IND · 3 events in 3 counties and zones

A powerful storm system moved through central Indiana on the night of May 30th. Rain on the night of the 30th was not widespread, but fell in certain hilly areas of central Indiana so that lowland flooding quickly returned to the Wabash.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A powerful storm system moved through central Indiana on the night of May 30th. Rain on the night of the 30th was not widespread, but fell in certain hilly areas of central Indiana so that lowland flooding quickly returned to the Wabash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 31, 5:36 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, May 31, 5:36 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 AM EDT SAT MAY 31 2008

.AVIATION...DISCUSSION FOR 12Z TAFS...
IFR CONDITIONS ON THE BACK SIDE OF THE THUNDERSTORMS THAT PUSHED
ACRS THE AREA LAST NIGHT CONTINUES TO LINGER ACRS CENTRAL INDIANA.
IFR CIGS ARE EXPECTED TO EXIT THE AREA DURG THE FIRST COUPLE OF HRS
THIS AM.

FORECAST SOUNDINGS TDY INDICATE SOME INSTABILITY AS CONVECTIVE TEMPS
WL BE REACHED ONCE AGAIN THIS AFTERNOON. HAVE INCLUDED A RETURN OF
MVFR CIGS THIS AFTERNOON AS THE AIR MASS REMAINS RATHER MOIST AHEAD
OF THE CD FRONT. WL ALSO USE VCSH AS PRECISE TIMING AND COVERAGE OF
ANY SHRA OR TSRA REMAINS UNCERTAIN.

CD FRONT WL PUSH ACRS THE AREA THIS EVENING AS WINDS SHIFT TO THE
NW. VFR CONDITIONS EXPECTED IN THE WAKE OF THE FRONT AFT 01Z.

&&

.DISCUSSION...

FORECAST FOCUS IS ON TEMPERATURES THE NEXT FEW DAYS BUT CHANCES
FOR RAIN COMING BACK BY EARLY IN THE UPCOMING WORK WEEK.

THE CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER THE NORTHERN LAKES
WITH A COLD FRONT TRAILING SOUTH FROM THE CHICAGO AREA TO NEAR
KANSAS CITY. A CLUSTER OF THUNDERSTORMS WAS RACING EAST THROUGH
OHIO AFTER HAVING CAUSED QUITE AN ACTIVE NIGHT FOR SEVERE WEATHER
IN CENTRAL INDIANA. ALOFT THE H5 PATTERN SHOWED RIDGING OVER THE
SOUTHERN THIRD OF THE CONUS WITH A SHORTWAVE TROUGH OVER THE
NORTHERN LAKES. THERE WAS A VORT MAX EMBEDDED IN THE FLOW OVER THE
UPPER MISSISSIPPI VALLEY.

MODELS WERE FAIRLY SIMILAR AND CLOSE ENOUGH WITH MOS GUIDANCE SO A
BLEND WAS USED.

TODAY THERE WILL BE JUST SLIGHT COOLING TO THE AIRMASS AS H8 TEMPS
COOL TO ABOUT +14C. THE SHORTWAVE WILL PULL EAST AND A COUPLE OF
VORT MAXES WILL SWING THROUGH AND KEEP A CHANCE OF PRECIP IN THE
FORECAST WITH SOME SCATTERED SHOWERS OR TSTMS THIS AFTERNOON. THE
NEWEST SEVERE WEATHER OUTLOOK HAS SHOVED THE SLIGHT RISK SOUTH.
TEMPS TODAY SHOULD TOP OUT AGAIN IN THE LOW TO MID 80S WITH
SLIGHTLY LOWER HUMIDITY THROUGHOUT THE DAY AS DRIER AIR ARRIVES
FROM THE NORTHWEST.

TONIGHT THE NORTHWEST FLOW WILL CONTINUE AND COOLER AIR WILL
FILTER IN AS LOWS DROP TO AROUND 60.

FOR SUNDAY A DRY AND COOLER DAY WITH H8 TEMPS AROUND +12C. THE
NORTHWEST FLOW WILL CONTINUE TO ALLOW WEAK IMPULSES TO PASS
THROUGH BUT NOT REALLY MUCH MORE THAN ISOLATED SHOWERS EXPECTED.
TEMPS WILL BE RIGHT AROUND THE 80 DEGREE MARK.

GENERALLY QUIET WEATHER ON MONDAY AS A SURFACE HIGH PASSES THROUGH
THE REGION AND TEMPS REMAIN MILD AROUND 80.

MORE ACTIVE WEATHER LOOKS TO RETURN BY TUESDAY AS LOW PRESSURE
MOVES EAST AND SENDS A RATHER STRONG VORT MAX TOWARDS THE AREA BY
EARLY TUESDAY MORNING. AT THIS POINT IT LOOKS LIKE PERHAPS A
NOCTURNAL COMPLEX ACROSS THE NORTHERN REACHES OF THE AREA WITH
VERY WELL DEFINED ISENTROPIC LIFTING TAKES PLACE IN A STRONG WARM
ADVOCATION PATTERN.

PAST TUESDAY COOLER WEATHER WILL ARRIVE FOR WEDNESDAY AND THURSDAY
IN THE WAKE OF DEPARTING LOW PRESSURE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JP
PUBLIC...JOHNSON
Hazardous weather outlook, May 31, 3:51 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 AM EDT SAT MAY 31 2008

INZ021-028>031-035>049-051>057-060>065-067>072-010900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
451 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT CLOUD TO GROUND
LIGHTNING IS ALWAYS A THREAT IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING MONDAY NIGHT AND
LASTING INTO THURSDAY. IT IS TOO EARLY TO DETERMINE HOW HIGH THE
THREAT OF SEVERE WEATHER WILL BE...BUT CLOUD TO GROUND LIGHTNING
WILL BE A HAZARD IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

In the hours before

Local storm report, May 31, 3:39 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 AM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     BATTLE GROUND           40.51N 86.84W
05/30/2008                   TIPPECANOE         IN   TRAINED SPOTTER

            SUBSTANTIAL TREE DAMAGE...SOME APPARENTLY TWISTED OFF.
            TIME IS ESTIMATED.

0720 PM     FLASH FLOOD      10 NW BATTLE GROUND     40.61N 86.97W
05/30/2008                   WHITE              IN   TRAINED SPOTTER

            SPOTTY SECTIONS OF ROADS COVERED WITH WATER ALONG THE
            TIPPECANOE AND WHITE COUNTY BORDERS.

0730 PM     TORNADO          7 S DELPHI              40.48N 86.67W
05/30/2008                   CARROLL            IN   TRAINED SPOTTER

            2 TORNADOES JUST NORTH OF PYRMONT MOVING EAST.

0743 PM     FLASH FLOOD      5 ENE LAFAYETTE         40.44N 86.78W
05/30/2008                   TIPPECANOE         IN   CO-OP OBSERVER

0744 PM     HAIL             6 SW FLORA              40.48N 86.60W
05/30/2008  E0.25 INCH       CARROLL            IN   TRAINED SPOTTER

0816 PM     HAIL             8 W KOKOMO              40.48N 86.29W
05/30/2008  E0.75 INCH       HOWARD             IN   AMATEUR RADIO

            LOCATED AT SR 22 AND 800 WEST

0818 PM     FUNNEL CLOUD     2 E RUSSIAVILLE         40.42N 86.23W
05/30/2008                   HOWARD             IN   AMATEUR RADIO

            LOCATED AT 700 WEST AND 250 SOUTH

0819 PM     FUNNEL CLOUD     5 SW CAYUGA             39.90N 87.53W
05/30/2008                   VERMILLION         IN   AMATEUR RADIO

            10 MILES EAST OF RIDGE FARM ILLINOIS

0820 PM     TSTM WND DMG     1 E CAYUGA              39.95N 87.45W
05/30/2008                   VERMILLION         IN   AMATEUR RADIO

            SIX TO EIGHT INCH TREE LIMBS DOWN. ROOF SHINGLES LOST.

0835 PM     TSTM WND GST     KOKOMO                  40.48N 86.13W
05/30/2008  M58.00 MPH       HOWARD             IN   TRAINED SPOTTER

0835 PM     TSTM WND DMG     MARSHALL                39.85N 87.19W
05/30/2008                   PARKE              IN   AMATEUR RADIO

            EIGHT TO TEN INCH TREE LIMBS DOWN. TRASH DUMPSTERS OVER
            TURNED.

0845 PM     TSTM WND DMG     MARSHALL                39.85N 87.19W
05/30/2008                   PARKE              IN   AMATEUR RADIO

            THREE FOOT TREE LIMBS TWISTED OFF TREES.

0850 PM     TSTM WND GST     MARSHALL                39.85N 87.19W
05/30/2008  E60.00 MPH       PARKE              IN   AMATEUR RADIO

0852 PM     TSTM WND DMG     MARSHALL                39.85N 87.19W
05/30/2008                   PARKE              IN   TRAINED SPOTTER

            POWER LINES AND TREE LIMBS DOWN

0853 PM     TSTM WND GST     MARSHALL                39.85N 87.19W
05/30/2008  M68.00 MPH       PARKE              IN   CO-OP OBSERVER

0855 PM     TORNADO          4 E MARSHALL            39.85N 87.11W
05/30/2008                   PARKE              IN   PUBLIC

            TREE DEBRIS IN AIR

0856 PM     FLASH FLOOD      3 S WAYNETOWN           40.04N 87.07W
05/30/2008                   MONTGOMERY         IN   TRAINED SPOTTER

0910 PM     TSTM WND DMG     KOKOMO                  40.48N 86.13W
05/30/2008                   HOWARD             IN   TRAINED SPOTTER

            HALF INCH TREE LIMBS DOWN. MINOR FLOODING OF ROADWAYS.

0920 PM     HEAVY RAIN       3 NE LAFAYETTE          40.44N 86.83W
05/30/2008  M1.77 INCH       TIPPECANOE         IN   CO-OP OBSERVER

0940 PM     FUNNEL CLOUD     NORTH SALEM             39.86N 86.64W
05/30/2008                   HENDRICKS          IN   TRAINED SPOTTER

1000 PM     TSTM WND GST     2 NNW BLOOMINGDALE      39.86N 87.26W
05/30/2008  E50.00 MPH       PARKE              IN   TRAINED SPOTTER

            ACCOMPANIED WITH TORRENTIAL RAIN

1015 PM     HAIL             5 E CASTLETON           39.90N 85.96W
05/30/2008  E0.75 INCH       MARION             IN   TRAINED SPOTTER

            TREE LIMBS DOWN...STRUCTURAL DAMAGE TO HOUSE

1015 PM     TSTM WND GST     1 SE BROWNSBURG         39.83N 86.38W
05/30/2008  E55.00 MPH       HENDRICKS          IN   TRAINED SPOTTER

1022 PM     TSTM WND GST     2 SE BROWNSBURG         39.82N 86.37W
05/30/2008  M65.00 MPH       HENDRICKS          IN   TRAINED SPOTTER

1024 PM     TSTM WND GST     6 N INDIANAPOLIS        39.86N 86.15W
05/30/2008  E60.00 MPH       MARION             IN   AMATEUR RADIO

            ALLISONVILLE AND KESSLER BLVD

1027 PM     TSTM WND DMG     9 NNE INDIANAPOLIS      39.90N 86.08W
05/30/2008                   MARION             IN   AMATEUR RADIO

            EIGHT INCH TREE BLOWN DOWN AT 86TH ST AND I465

1038 PM     TSTM WND DMG     5 NE INDIANAPOLIS       39.83N 86.08W
05/30/2008                   MARION             IN   LAW ENFORCEMENT

            STRUCTURAL DAMAGE

1040 PM     TSTM WND DMG     7 NE INDIANAPOLIS       39.85N 86.05W
05/30/2008                   MARION             IN   AMATEUR RADIO

            ROOF OFF HOUSE INTO ROAD

1043 PM     TSTM WND GST     MCCORDSVILLE            39.91N 85.93W
05/30/2008  M70.00 MPH       HANCOCK            IN   AMATEUR RADIO

1045 PM     HAIL             5 N GREENFIELD          39.87N 85.77W
05/30/2008  E1.75 INCH       HANCOCK            IN   AMATEUR RADIO

            MAXWELL INDIANA

1047 PM     FLASH FLOOD      5 NE INDIANAPOLIS       39.83N 86.08W
05/30/2008                   MARION             IN   TRAINED SPOTTER

            ROAD DEPRESSION FLOODED

1047 PM     FLASH FLOOD      5 NE INDIANAPOLIS       39.83N 86.08W
05/30/2008                   MARION             IN   TRAINED SPOTTER

            5 FT DEEP DITCH FLOODED

1049 PM     TSTM WND DMG     7 NE INDIANAPOLIS       39.85N 86.05W
05/30/2008                   MARION             IN   AMATEUR RADIO

            ROOF OFF HOUSE INTO ROAD

1049 PM     TSTM WND GST     INGALLS                 39.96N 85.80W
05/30/2008  E0.00 MPH        MADISON            IN   AMATEUR RADIO

            TREE BLOWN INTO HOUSE

1049 PM     HAIL             INGALLS                 39.96N 85.80W
05/30/2008  E1.00 INCH       MADISON            IN   AMATEUR RADIO

1058 PM     HAIL             SHIRLEY                 39.89N 85.58W
05/30/2008  E1.75 INCH       HENRY              IN   AMATEUR RADIO

1101 PM     TSTM WND DMG     GREENFIELD              39.79N 85.77W
05/30/2008                   HANCOCK            IN   TRAINED SPOTTER

            MINI BARN DOWN

1102 PM     TSTM WND GST     KNIGHTSTOWN             39.80N 85.53W
05/30/2008  E60.00 MPH       HENRY              IN   AMATEUR RADIO

1105 PM     TSTM WND DMG     KNIGHTSTOWN             39.80N 85.53W
05/30/2008                   HENRY              IN   TRAINED SPOTTER

            HOUSE DAMAGE...6 TO 7 INCH TREE LIMBS DOWN...NO POWER IN
            TOWN

1110 PM     FLASH FLOOD      LEBANON                 40.05N 86.47W
05/30/2008                   BOONE              IN   TRAINED SPOTTER

            FIELDS AND COUNTY ROADS FLOODED COUNTYWIDE

1110 PM     TSTM WND GST     3 N INDIANAPOLIS        39.82N 86.15W
05/30/2008  M70.00 MPH       MARION             IN   TRAINED SPOTTER

            MERIDIAN AND 28TH STREET

1117 PM     TSTM WND GST     2 SE BROWNSBURG         39.82N 86.37W
05/30/2008  M67.00 MPH       HENDRICKS          IN   TRAINED SPOTTER

            NUMEROUS LIMBS AND PARTS OF TREES IN ROADS. WIDESPREAD
            PONDING ALONG ROADS.

1118 PM     TORNADO          6 E LEWISVILLE          39.81N 85.24W
05/30/2008                   HENRY              IN   LAW ENFORCEMENT

            US40 NEAR WAYNE AND HENRY COUNTY LINE

1130 PM     FLASH FLOOD      10 NE INDIANAPOLIS      39.88N 86.01W
05/30/2008                   MARION             IN   LAW ENFORCEMENT

            WATER RUNNING OVER I465. LOCAL RADIO STATION REPORTING
            ABANDONED CARS.

1130 PM     TSTM WND DMG     10 NE INDIANAPOLIS      39.88N 86.01W
05/30/2008                   MARION             IN   AMATEUR RADIO

            TREES AND TREE LIMBS DOWN. STRUCTURAL DAMAGE.

1134 PM     TSTM WND GST     2 SE BROWNSBURG         39.82N 86.37W
05/30/2008  M58.00 MPH       HENDRICKS          IN   TRAINED SPOTTER

1135 PM     TSTM WND GST     2 SE BROWNSBURG         39.82N 86.37W
05/30/2008  M61.00 MPH       HENDRICKS          IN   TRAINED SPOTTER

            FREQUENT GUSTS TO ABOVE 50 MPH. NEAR ZERO VISIBILITY.

1141 PM     HAIL             5 SSE BROWNSBURG        39.77N 86.36W
05/30/2008  E0.25 INCH       HENDRICKS          IN   AMATEUR RADIO

1145 PM     TSTM WND DMG     BROWNSBURG              39.84N 86.39W
05/30/2008                   HENDRICKS          IN   TRAINED SPOTTER

            EIGHT INCH TREE LIMB DOWN AT 43 N ROBINWOOD

1154 PM     TSTM WND GST     2 E INDIANAPOLIS        39.78N 86.11W
05/30/2008  M51.00 MPH       MARION             IN   AMATEUR RADIO

1155 PM     FUNNEL CLOUD     6 SE INDIANAPOLIS       39.72N 86.07W
05/30/2008                   MARION             IN   LAW ENFORCEMENT

            LOCATED AT I465 AND I74

1158 PM     TSTM WND GST     MOORESVILLE             39.62N 86.37W
05/30/2008  M58.00 MPH       MORGAN             IN   TRAINED SPOTTER

            SMALL TREES AND LIMBS DOWN

&&

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Parke

When
May 31, 9:33 AM EST to 11:59 PM EST
Where
Parke County, Montezuma to 2.09 mi WSW of Brazil Jct
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.800, -87.370

Flooding occurred along the Wabash River in Parke County, including near Montezuma, due to heavy rain. Flooding continued until June 16th at 0720.

Flood, Vermillion

When
May 31, 10:53 AM EST to 11:59 PM EST
Where
Vermillion County, 1.02 mi SW of Alta to 2.23 mi SE of Alta
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.760, -87.394

Flooding occurred along the Wabash River in Vermillion County, including near Montezuma, due to heavy rain. Flooding continued until June 16th at 0720.

Flood, Tippecanoe

When
May 31, 4:36 PM EST to 11:59 PM EST
Where
Tippecanoe County, 0.84 mi N of West Lafayette to 1.01 mi N of Welborn Arpt
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.462, -86.901

Flooding occurred along the Wabash River in Tippecanoe County, including near Lafayette, due to heavy rain. Flooding continued until June 3rd at 0049.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100160, 100159, 98751.